Viagra Linked to Hearing Loss

ADVERTISEMENT

Viagra and other erectile dysfunction medications could cause hearing loss, according to a new study.

Men over the age of 40 were twice as likely to report hearing loss than those who didn’t take the drugs including Viagra (Stock Quote: PFE), Levitra and Cialis (Stock Quote: LLY), which are all part of a class of treatments called PDE5 inhibitors.

However, the study, which involved 11,525 men, only showed an association with hearing loss and not that the drug directly caused it, notes Live Science.

The study does note that older individuals, especially those with erectile dysfunction, could be more predisposed to losing their hearing in the first place, so further research is warranted, researchers say.

It was clear though that the side effect was experienced more among those taking the generic form of Viagra, called sildenafil, as opposed to the other erectile dysfunction drugs.

The PDE5 drugs work by increasing blood flow in certain types of skin tissues. Its effect on patients with erectile dysfunction was discovered when early versions of the drug were being tested as treatments for high blood pressure.

In 2007, the FDA said it received 29 reports of sudden hearing loss in one ear linked to use of the drugs, and two out of three of the cases involved permanent hearing loss, notes Medical News Today.

In those cases, it was unclear whether the drugs were a direct cause of hearing loss, but as a result of those reports, warning labels for the drugs were changed to list those risks more prominently, according to Medical News Today.

In 2005, a small study linked the drug and others like it to blindness after 50 reports of vision loss occurring in men who took the drugs, but those results have been questioned since older men are more likely to have conditions like diabetes that can cause vision loss as well.

Show Comments

Back to Top